Esophagitis due to Tetracycline and its Derivatives in Dermatology Patients
March 2006 | Volume 5 | Issue 3 | Original Article | 247 | Copyright © March 2006
Timothy T. Chang MD, Susan T. Nedorost MD
Medication induced esophagitis (MIE) has been reported in dermatology patients taking tetracycline antibiotics. The symptoms
of esophagitis, preventable with proper instruction, can create morbidity and lead to increased costs for patients. Our
study sought to quantify the incidence of MIE in patients taking tetracycline antibiotics and to investigate how these patients
develop MIE. A cross-sectional questionnaire survey was given at outpatient dermatology clinics. Ninety-three surveys from
patients who had taken tetracycline antibiotics and 48 surveys from a control group were analyzed. Incidence of esophagitis
symptoms (difficulty or pain with swallowing) was measured in both survey and control groups. We found that esophagitis is
significantly more common in patients taking tetracycline and its derivatives as compared with a control group (p<.03).
Patients should be counseled to take tetracycline antibiotics in an upright position with a large amount of fluid and to report
esophagitis symptoms to the prescribing physician.